View Full Version : Concerta bedtime concerns


zerby1470
07-09-09, 12:38 AM
My newly diagnosed DD, who is six, has now been on Concerta 18 MG for a week. It has greatly increased her ability to focus. However, she has been complaining about her tummy feeling "funny" and been completely unable to maintain a regular bedtime.

She is able to tolerate the abdominal discomfort fairly well, but the bedtime routine is really suffering and I am concerned about school starting up next month. In the past, we have started our bedtime routine at about 7:15 and she is asleep by 8. Now we start the routine at the same time, but she is seldom asleep by midnight. And still wakes at about 6:30. And she is tired and cranky all day.

So my question is, do these side effects subside over time or should I request a med change?It's wonderful that I can actually read her a book with her engaged, but if she is so tired the next day I am unsure of the benefit. Any suggestions?

Lady Lark
07-09-09, 04:44 PM
Sometimes the side effect lessen. If they haven't after a couple weeks, then I would talk to the doc about them. A different medication might be in order then.

pebs
07-12-09, 12:44 PM
My daughter is on concerta, she started 3 months ago on 18mg then 27mg now 36mg. She had tummy ache for the first few weeks but it did go away. She also has problems sleeping (but she always has!) and the dr has prescribed some melatonin which has really helped.

MGDAD
07-13-09, 02:00 PM
Sometimes ADHDers mistake hunger pains for simply tummy pain. Are you sure she is just not hungary.

If she cant get to sleep till midnight, I would say the dosage is too big. Tell your doctor. There are other forms of the med that can be made into a smaller dose.

zerby1470
07-13-09, 11:47 PM
Thanks for the above posts. She has a pretty clear idea of the difference between hungry and abdominal discomfort - she has malabsorption problems as an infant and toddler, and learned pretty quickly the difference between "I'm hungry or thirsty" and "My belly hurts". That being said, part of her bedtime routine is that she gets a small snack before bed - usually yogurt or soft cheese. And she had been refusing them as she felt "funny in her tummy". That has been better as of lately.

She is now sleeping worse and worse, averaging about 6 hours of sleep a night, and her attention is declining. I am unsure of whether it is a too low dose to be theraputic, or the sleep deprivation causing the inattentiveness. She is so frustrated...tonight, I was reading her her bedtime story, and she started to cry, saying "mommy, I just can't hear the story. I just hear you talking." It nearly broke my heart. I think that I will call her doc, because even her sitter is commenting on her being very sensitive, sleep deprived, and frustrated. Thanks again!

MGDAD
07-14-09, 05:25 PM
Just quit the med for a while. Let her get some sleep. You can stop for a day or two then go back on if you want. I would just go back to a short acting dose and try it for a while in the morning only. After doing that for a few weeks, if everything is OK, then go for the long acting.

zerby1470
07-20-09, 01:05 AM
After consulting with her doctor, she has prescribed Clonidine 0.1 MG at bedtime. She is sleeping better, but I am unsure of whether it is just masking the symptoms rather than curing the symptom. School starts in about three weeks, and I am unsure!

zerby1470
07-21-09, 12:41 AM
The Clonidine is helping with her sleeping...I was even able to read her a full story today. But I am unable to get her doc to change her primary med. I am concerned due to her aunts severe anxiety while on the med. Is there a good way to ask for the non extended release version of Ritalin? I understand that this is rather old school, per se...but I want her to be able to function during the school day and after school activities, but be able to sleep without other masking drugs. thanks in advance!

trevors_mom
07-21-09, 10:28 AM
My son is on Concerta 36 mg and what I do that helps him is I feed him and after he eats I give him his pill. It works well and have not heard any complaints from him. He is also on clonidine .1mg at night and it helps him sleep well. He falls alseep about 30 minutes after taking it and does not wake up at all and wakes up refreshed.

trevors_mom
07-21-09, 10:29 AM
oops didnt read all the way. The best way to ask is just to ask. Tell the DR that you would be more comfortable with the other type and he/she shoudl be fine with it.